How to save a life during an overdose

If someone you love is experiencing an overdose, here's what you can do to help.

A minimalist drawing performing CPR

Try to wake them up

Shake them and shout their name in a loud voice. If there is no response, form a fist and grind your knuckles into their breastbone for 5 to 10 seconds. If they don't respond, give them a dose of naloxone.

A minimalist drawing of someone administerin Naloxone

Give Naloxone

1. Peel the package open and hold the device carefully. Do not test the plunger.
2. Tilt their head back, and insert the tip of the nasal spray into one nostril.
3. Firmly press the plunger to release the full dose.
Note: The nasal spray will work even if the person is not breathing.

A minimalist drawing encouraging people to call 911

Call 911

Tell the 911 operator you believe someone is overdosing. The operator will send emergency services to your location. Do not hang up until help arrives.

*Note: Most states have laws in place that protect a person who is overdosing or the person who called for help from legal trouble.

A minimalist drawing of someone administering CPR

Check their breathing

Give CPR if the person isn't breathing. If you haven’t been trained in CPR, you can still give rescue breaths:

1. Tilt their head back, open their mouth, and pinch their nose.
2. Exhale 2 breaths into their mouth.
3. Then, give 1 breath every five seconds. Continue this until help arrives.

A minimalist drawing of someone laying in the recovery position

If they start breathing, turn them on their side

To place them in the recovery position, put one hand under their head, and bend one knee to keep them from rolling onto their stomach. This will keep them from choking.

Stopwatch showing 2 to 3 minutes

If they don't wake up in 2 to 3 minutes, give a second dose

Wait 2 to 3 minutes after the first dose of naloxone. If they haven't woken up, give them a second dose. Stronger drugs like fentanyl sometimes require 2 or more doses to be effective.